Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Grand Forks, ND

August 25, 2005Cass County, Traill County, North Dakota; Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 12:43 PM CDT for Cass County, Traill County, North Dakota; Norman County, Minnesota. It was in force for 66 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 12:43 PM CDT (17:43 UTC)
Expired
Aug 25, 2005, 1:49 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Norman County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:58 PM CDTHAIL 0.7513 Se Hillsboro, NDHAIL FELL ALONG TRAILL-CASS COUNTY LINE NEAR THE RED RIVER BEFORE CROSSING INTO NORMAN COUNTY.
Aug 25, 12:58 PM CDTHAIL 0.758 E Grandin, NDHAIL FELL ALONG TRAILL-CASS COUNTY LINE NEAR THE RED RIVER BEFORE CROSSING INTO NORMAN COUNTY.
Aug 25, 1:00 PM CDTHAIL 0.75Hendrum, MNHAIL FOR ABOUT 5 MINUTES.
Aug 25, 1:00 PM CDTHAIL 0.75Hendrum, MN
Aug 25, 1:03 PM CDTHAIL 0.754 Ne Hendrum, MN
Aug 25, 1:10 PM CDTHAIL 0.885 Nw Ada, MN
Aug 25, 1:20 PM CDTHAIL 17 N Ada, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 251743
SVRFGF
MNC107-NDC017-097-251845-
/O.NEW.KFGF.SV.W.0209.050825T1743Z-050825T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1243 PM CDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORMAN COUNTY IN NORTHWEST MINNESOTA
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 145 PM CDT.

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES SOUTHEAST OF GRANDIN...OR 23 MILES NORTH
  OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDRUM AT 1250 PM
  HALSTAD AT 1255 PM
  HADLER AT 110 PM
  LOCKHART AT 115 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4724 9707 4713 9691 4736 9635 4748 9673

$$
DK
3 follow-up statements
000 
WWUS53 KFGF 251757
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1256 PM CDT THU AUG 25 2005

MNC107-NDC017-097-251845-
/O.CON.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
1256 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
EASTERN CASS...SOUTHEASTERN TRAILL AND WESTERN NORMAN COUNTIES...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED NEAR HENDRUM...OR 28 MILES NORTH OF FARGO...MOVING TO THE
NORTHEAST AT 40 MPH. ADDITIONAL SEVERE THUNDERSTORMS ARE DEVELOPING 
NEAR CASSELTON AND MAPLETON...AND WILL MOVE EAST.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HADLER AND 8 MILES NORTHWEST OF ADA BY 110 PM CDT...
  LOCKHART BY 115 PM CDT
  FARGO AT 125 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
      4718 9647 4746 9644 4747 9675

$$
DK
000 
WWUS53 KFGF 251810
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
109 PM CDT THU AUG 25 2005

MNC107-NDC017-097-251845-
/O.CON.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
109 PM CDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
EASTERN CASS...SOUTHEASTERN TRAILL AND WESTERN NORMAN COUNTIES...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 7 MILES WEST OF HADLER...OR 33 MILES NORTH OF FARGO...
MOVING TO THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKHART BY 115 PM CDT...
  WEST FARGO AT 130 PM CDT...

SPOTTERS REPORTED DIME SIZE HAIL 4 MILES NORTHEAST OF HENDRUM AT 103 
PM CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
      4718 9647 4746 9644 4747 9675

$$
TEAM FGF
000 
WWUS53 KFGF 251849
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
148 PM CDT THU AUG 25 2005

MNC107-NDC017-097-251858-
/O.EXP.KFGF.SV.W.0209.000000T0000Z-050825T1845Z/
NORMAN MN-TRAILL ND-CASS ND-
148 PM CDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS...SOUTHEASTERN
TRAILL AND WESTERN NORMAN COUNTIES EXPIRED AT 145 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 145 PM CDT.

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR NORTHEASTERN NORMAN 
COUNTY UNTIL 245 PM CDT.

LAT...LON 4732 9708 4666 9748 4679 9682 4717 9686
      4718 9647 4746 9644 4747 9675

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:59 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 25, 10:59 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1059 AM CDT THU AUG 25 2005

.UPDATE...
FCST CHALLENGE IS PCPN TIMING AND SVR POTENTIAL FOR WCNTRL MN.
UPPER LOW JUST NORTH OF REGINA SASK...MOVING SLOWLY EAST.
WEDGE OF MUCH DRIER SFC-850 MB AIR FROM ECNTRL MN INTO NW AND
NCNTRL ND INTO SRN MANITOBA...WITH DEW PTS IN THE 40S OVER OUR FAR
NW FCST AREA (DVL-LANGDON-CAND0. SFC FRONT HAS BASICALLY BECOME
NEARLY PARALLEL TO MID AND UPPER LEVEL FLOW AND WAS LOCATED NR A
HCO-GFK-VCY LINE. FRONT WILL ONLY SLOWLY MOVE EAST TODAY INTO THIS
EVENING AS UPPER LOW MOVES EAST. SCT TSRA RIGHT ALONG FRONT
INCREASING IN THE VALLEY CITY-ABERDEEN COORIDOR AND THIS WILL
RIDE NORTHEAST TODAY. COOL TEMPS AT THE SFC AND STILL WARM TEMPS
AT 700-500 MB WILL LEAD TO LIMITED INSTABILITY SO NO SVR WX
EXPECTED WITH THIS BAND.

QUESTION IS OVER WCNTRL MN WHERE 12Z SPC OUTLOOK HAS WCNTRL MN IN
SLIGHT RISK FOR THIS AFTN/EVE. LOW CLOUDS HANGING TOUGH OVER THAT
AREA...WITH CLEARING TAKING PLACE OVER ERN MN AND SOUTH AND EAST
OF ST CLOUD. PER 12Z ETA40 SOUNDING AT FERGUS FALLS TEMPS WOULD
NEED TO REACH 81F BY LATE AFTN FOR LIFTED INDICES TO DROP TO
-6...BUT ATTM THAT APPEARS TO BE A STRETCH. THUS INSTABILITY LOOKS
LACKING AND MORE FOCUSED TOWARD THE SOUTH INTO PORTIONS OF SE SD
INTO NEBRASKA. ALSO LOW-MID LEVEL SHEAR IS ALSO WEAK...MORE
PRONOUNCED CLOSER TO STRONGER LEVEL 500 MB FLOW SOUTHEAST OF UPPER
LOW OVER ND. SO SHEAR AND INSTABILITY AREAS NOT IN PHASE.
FREEZING LEVEL ALSO HIGH WITH VALUES NR 14.5 KFT. THUS DID REMOVE
SVR WORDING FOR MN CWA. CANNOT COMPLETELY RULE OUT ISOLD SVR
HAILER BUT ODDS ARE AGAINST ANYTHING WIDESPREAD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1243 PM CDT THU AUG 25 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1243 PM CDT THU AUG 25 2005

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A
SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL
MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD
FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO.
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY
MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON
TO FARGO TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:47 PM CDTFlash Flood WarningFGFCass11 hr
Aug 25, 4:57 PM CDTSevere Thunderstorm WarningFGFRichland48 min
Aug 25, 6:39 PM CDTSevere Thunderstorm WarningFGFRichland51 min
Aug 25, 1:46 PM CDTSevere Thunderstorm WarningFGFNorman59 min
Aug 25, 4:53 PM CDTSevere Thunderstorm WarningFGFWilkin67 min
Aug 25, 5:29 PM CDTFlash Flood WarningFGFWilkin13 hr
Aug 25, 5:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail54 min
Aug 25, 5:59 PM CDTTornado WarningFGFOtter Tail61 min
Aug 25, 6:48 PM CDTSevere Thunderstorm WarningFGFGrant57 min
Aug 25, 6:59 PM CDTSevere Thunderstorm WarningFGFOtter Tail61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.